From the Journals

In utero exposure to valproate and other AEDs linked to low test scores

View on the News

Health informatics provide insights on AED risk during pregnancy

Performing a matched-case control study that links health records and national educational data is an innovative approach to assessing educational achievement in children born to mothers with epilepsy, according to Richard F.M. Chin, MD.

Lacey and colleagues demonstrated that in utero exposure to sodium valproate alone or antiepileptic drugs in combination was associated with significant decreases in educational achievement in national educational tests given to 7-year-old children, Dr Chin wrote in an editorial.

That finding may not seem new, given that multiple previous studies have linked in utero antiepileptic exposure to lower IQ, more frequent behavioral issues, and higher risk of psychiatric disorders. However, previous studies depended on detailed, resource-intensive, one-on-one assessments, or parent responses to questionnaires with potentially biased responses, Dr. Chin said. In contrast, Lacey and colleagues incorporating validated epilepsy diagnoses and made use of already available educational attainment data from the epilepsy cases and matched controls.

Because of that, their results may be more likely than previous studies to be representative of the general population, according to Dr. Chin.

“Such a relatively cost-effective and efficient approach has vast potential to be applicable for a number of other conditions and is at the heart of the emerging health informatics revolution,” he wrote.

Richard F.M. Chin is with the Muir Maxwell Epilepsy Centre, University of Edinburgh, Scotland. These comments are derived from his editorial published in the Journal of Neurology, Neurosurgery & Psychiatry (2018 Mar 25. doi: 10.1136/jnnp-2017-317924 ). Dr. Chin declared no competing interests related to the editorial.


 

FROM THE JOURNAL OF NEUROLOGY, NEUROSURGERY & PSYCHIATRY

In utero exposure to some antiepileptic drugs was linked to decreased educational achievement at the age of 7 years, in results of a matched-case control study.

The results provide evidence showing that in utero exposure to some AEDs may lead to developmental issues in children, according to lead author Arron S. Lacey, Wales Epilepsy Research Network, Swansea University Medical School, Swansea, England, and coauthors.

“Women with epilepsy should be informed of this risk, and alternative treatment regimens should be discussed before their pregnancy with a physician that specializes in epilepsy,” Dr. Lacey concluded in a discussion of their study results.

Next Article: